Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2010, 5:40 AM CDT for Bandera County, Medina County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2010, 5:40 AM CDT (10:40 UTC)
- Expired
- May 14, 2010, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bandera County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:10 AM CDT | FLOOD | 1 N Castroville, TX | SEVERAL LOW WATER CROSSING ARE CLOSED IN CASTROVILLE. |
| May 14, 8:10 AM CDT | FLASH FLOOD | 1 N Castroville, TX | SEVERAL LOW WATER CROSSING ARE CLOSED IN CASTROVILLE. |
| May 14, 8:42 AM CDT | FLOOD | 10 N Hondo, TX | SH173 IS CLOSED DUE TO HIGH WATER NEAR VERDE CREEK. |
| May 14, 8:42 AM CDT | FLASH FLOOD | 10 N Hondo, TX | SH173 IS CLOSED DUE TO HIGH WATER NEAR VERDE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 150 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
955
WGUS54 KEWX 141040
FFWEWX
TXC019-325-141345-
/O.NEW.KEWX.FF.W.0020.100514T1040Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT FRI MAY 14 2010
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BANDERA COUNTY...
MEDINA COUNTY...
* UNTIL 845 AM CDT.
* AT 531 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
FLASH FLOODING THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANDERA
FALLS...BADER...QUIHI...NEW FOUNTAIN...DUNLAY...RIO MEDINA...
MICO...HONDO...CASTROVILLE...TARPLEY...MEDINA...LAKEHILLS AND
BANDERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
2916 9904
$$2 follow-up statements
955
WGUS74 KEWX 141159
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 AM CDT FRI MAY 14 2010
TXC019-325-141345-
/O.CON.KEWX.FF.W.0020.000000T0000Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-
659 AM CDT FRI MAY 14 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
MEDINA AND BANDERA COUNTIES...
AT 645 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
CURRENT RAINFALL ESTIMATES ARE WIDESPREAD 3 TO 4 INCHES ACROSS
EASTERN MEDINA COUNTY WITH ISOLATED AMOUNTS OF 5 TO 6 INCHES JUST
WITHIN THE PAST HOUR. BANDERA COUNTY HAS SEEN RAINFALL RATES UP TO
TWO INCHES PER HOUR. RAINFALL IS LIKELY TO CONTINUE THROUGH AT LEAST
8AM ACROSS THIS AREA. ADDITIONAL SOWERS AND THUNDERSTORMS ARE
FORMING AND MOVING ACROSS THE AREAS THAT HAVE ALREADY SEEN HEAVY
RAINFALL. THIS WILL ONLY MAKE THE FLOODING THREAT EVEN WORSE.
LOCATIONS IN THE WARNING AREA INCLUDE MICO...BANDERA FALLS...
TARPLEY...MEDINA...LAKEHILLS AND BANDERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
2916 9904
$$957
WGUS74 KEWX 141203 CCA
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT FRI MAY 14 2010
TXC019-325-141345-
/O.CON.KEWX.FF.W.0020.000000T0000Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-
703 AM CDT FRI MAY 14 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
MEDINA AND BANDERA COUNTIES...
AT 645 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
CURRENT RAINFALL ESTIMATES ARE WIDESPREAD 3 TO 4 INCHES ACROSS
EASTERN MEDINA COUNTY WITH ISOLATED AMOUNTS OF 5 TO 6 INCHES JUST
WITHIN THE PAST HOUR. BANDERA COUNTY HAS SEEN RAINFALL RATES UP TO
TWO INCHES PER HOUR. RAINFALL IS LIKELY TO CONTINUE THROUGH AT LEAST
8AM ACROSS THIS AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
FORMING AND MOVING ACROSS THE AREAS THAT HAVE ALREADY SEEN HEAVY
RAINFALL. THIS WILL ONLY MAKE THE FLOODING THREAT EVEN WORSE.
LOCATIONS IN THE WARNING AREA INCLUDE MICO...BANDERA FALLS...
TARPLEY...MEDINA...LAKEHILLS AND BANDERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
2916 9904
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:19 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 14, 4:19 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 419 AM CDT FRI MAY 14 2010 .DISCUSSION... MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS FORECAST CYCLE. TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED THE MAV TEMPERATURES. MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN, ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 86 69 85 69 87 / 40 30 30 20 30 AUSTIN BERGSTROM INTL AIRPORT 85 69 84 68 87 / 40 30 30 20 30 NEW BRAUNFELS MUNI AIRPORT 86 69 86 69 89 / 40 30 30 20 30 BURNET MUNI AIRPORT 82 67 83 68 84 / 40 30 30 20 40 DEL RIO INTL AIRPORT 88 69 88 71 92 / 40 30 20 20 20 GEORGETOWN MUNI AIRPORT 85 68 82 68 85 / 40 30 30 20 40 HONDO MUNI AIRPORT 87 69 87 70 90 / 40 30 20 20 20 SAN MARCOS MUNI AIRPORT 87 70 84 70 89 / 40 30 30 20 30 LA GRANGE - FAYETTE REGIONAL 86 71 83 70 87 / 40 30 40 20 40 SAN ANTONIO INTL AIRPORT 85 70 85 71 89 / 40 30 20 20 30 STINSON MUNI AIRPORT 86 70 87 71 90 / 40 30 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/10
Hazardous weather outlook, May 13, 9:55 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 955 PM CDT THU MAY 13 2010 TXZ171>173-183>194-202>209-217>225-228-141100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 955 PM CDT THU MAY 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...REST OF TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY INTO SUNDAY THE MOISTURE WILL CONTINUE TO INCREASE AS SEVERAL DISTURBANCES CROSS THE REGION AND A FRONTAL BOUNDARY BECOMES STATIONARY. THIS WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE MAIN THREAT. RAINFALL TOTALS IN SOME LOCATIONS MAY BE 3 TO 5 INCHES. AT THIS TIME...IT IS UNCERTAIN ON THE LOCATION AND TIMING OF THE HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 14, 5:33 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 533 AM CDT FRI MAY 14 2010 TXZ185>190-202>205-217-220-141245- REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-KINNEY-UVALDE-MEDINA- BEXAR-MAVERICK-ATASCOSA- INCLUDING THE CITIES OF...LEAKEY...KERRVILLE...BANDERA... FREDERICKSBURG...BOERNE...BLANCO...BRACKETTVILLE...UVALDE... HONDO...SAN ANTONIO...EAGLE PASS...PLEASANTON 533 AM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAL...KERR...BANDERA...GILLASPIE... KENDALL...BLANCO...KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK AND ATASCOSA COUNTIES UNTIL 745 AM... AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ACROSS SOUTHERN REAL...NORTHERN UVALDE COUNTY EXTENDING EAST ACROSS NORTHERN MEDINA COUNTY THEN EAST INTO BEXAR COUNTY. OTHER STRONG STORMS WERE LOCATED FROM THE ATASCOSA MEDINA COUNTY LINE INTO EASTERN MEDINA COUNTY. OTHER STRONG STORMS WERE LOCATED ACROSS CENTRAL MAVERICK COUNTY AND WILL LIKELY IMPACT SOUTHERN KINNEY COUNTY BY 630 AM IF THEY HOLD TOGETHER. THESE STORMS WERE MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH PEA TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES... CREEKS...STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:59 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 46 min |
| May 14, 5:01 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 44 min |
| May 14, 6:42 AM CDT | Severe Thunderstorm Warning | EWX | Medina | 48 min |
| May 14, 8:22 AM CDT | Tornado Warning | EWX | Bandera, Bexar, Medina | 23 min |
| May 14, 8:47 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays, Kendall | 43 min |
| May 14, 8:47 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Medina | 22 min |
| May 14, 8:55 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Medina | 34 min |
| May 14, 9:07 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Medina | 113 min |
| May 14, 9:45 AM CDT | Flash Flood Warning | EWX | Bandera, Bexar, Medina | 4 hr |
| May 14, 10:22 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Hays, Medina | 2 hr |
| May 14, 10:42 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Guadalupe | 3 hr |
| May 14, 11:03 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 26 more | 26 days |
| May 14, 11:06 AM CDT | Flash Flood Warning | EWX | Bandera, Medina, Uvalde | 3 hr |
| May 14, 12:29 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 3 hr |
| May 14, 1:46 PM CDT | Flash Flood Warning | EWX | Atascosa, Bandera, Bexar, Comal, Frio, Guadalupe and 1 more | 3 hr |
| May 14, 2:05 PM CDT | Areal Flood Advisory | EWX | Bexar | 115 min |
| May 14, 3:14 PM CDT | River Flood Warning | EWX | Bexar, Wilson | 54 hr |
| May 14, 4:56 PM CDT | River Flood Warning | EWX | Medina | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.